Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 91, NWS Des Moines, IA

May 15, 20174 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 15, 2017, 5:58 PM CDT for 4 counties in Iowa. It was in force for 47 min. 12 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2017, 5:58 PM CDT (22:58 UTC)
Expired
May 15, 2017, 6:45 PM CDT
In force
47 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Tornado
Possible
Hail
1.5 in
Wind
60.0 mph

Counties Butler County, IA, Cerro Gordo County, IA, Franklin County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 132 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 6:01 PM CDTHAIL 0.881 S Clarion, IAREPORTED AT IOWA SPECIALTY HOSPITAL. POWER IS OUT.
May 15, 6:04 PM CDTHAIL 1Dougherty, IAPUBLIC REPORTED ON OUR FACEBOOK PAGE QUARTER SIZED HAIL. DELAYED REPORT, TIME ESTIMATED BY RADAR.
May 15, 6:13 PM CDTHAIL 0.5Rowan, IAPEA TO DIME SIZE HAIL.
May 15, 6:14 PM CDTHAIL 13 E Rowan, IA
May 15, 6:16 PM CDTHAIL 1.254 E Rowan, IADELAYED REPORT.
May 15, 6:30 PM CDTHAIL 1.75Latimer, IAFROM SOCIAL MEDIA.
May 15, 6:35 PM CDTTSTM WND DMGHampton, IATRAFFIC POLES DOWNED AND ROOF DAMAGE REPORT VIA SOCIAL MEDIA.
May 15, 6:40 PM CDTTSTM WND DMG1 W Hampton, IA6 INCH TREE BRANCHES DOWN AND SOME DIME TO QUARTER SIZE HAIL, HAIL WAS GETTING BIGGER.
May 15, 6:42 PM CDTHAIL 11 W Hampton, IASOME SIZES SLIGHTLY LARGER THAN QUARTERS.
May 15, 6:45 PM CDTHAIL 1Hampton, IAKLMJ/KQCR-FM IN HAMPTON.
May 15, 6:50 PM CDTHAIL 1.25Hampton, IA6 INCH DIAMETER TREE LIMBS BROKE OFF.
May 15, 6:50 PM CDTHAIL 1.5Hansell, IAPUBLIC REPORTED AND SHARED PICTURE OF PING PONG BALL SIZED HAIL ONTO OUR FACEBOOK PAGE. DELAYED REPORT, TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 5:11 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.0 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2017-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2017-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-548 J/kg
Mixed-layer LCL
1538 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

137 
WUUS53 KDMX 152258
SVRDMX
IAC023-033-069-197-152345-
/O.NEW.KDMX.SV.W.0091.170515T2258Z-170515T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
558 PM CDT MON MAY 15 2017

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Franklin County in north central Iowa...
  Wright County in north central Iowa...
  Northwestern Butler County in north central Iowa...
  Southern Cerro Gordo County in north central Iowa...

* Until 645 PM CDT.

* At 558 PM CDT, severe thunderstorms were located along a line
  extending from 6 miles southwest of Marble Rock to near Big Wall
  Lake, moving east at 30 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Hampton, Clarion, Belmond, Sheffield, Greene, Rockwell, Big Wall
  Lake, Elm Lake, Dumont, Dows, Latimer, Thornton, Coulter, Meservey,
  Alexander, Swaledale, Rowan, Bradford, Hansell and Chapin.

This includes Interstate 35 between mile markers 154 and 186.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4290 9263 4258 9340 4259 9387 4281 9386
      4291 9362 4291 9350 4296 9350 4308 9320
      4304 9302 4291 9302
TIME...MOT...LOC 2258Z 267DEG 26KT 4291 9297 4263 9373 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
 
$$

Curtis
1 follow-up statement
580 
WWUS53 KDMX 152327
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
627 PM CDT MON MAY 15 2017

IAC197-152337-
/O.CAN.KDMX.SV.W.0091.000000T0000Z-170515T2345Z/
Wright IA-
627 PM CDT MON MAY 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR WRIGHT COUNTY IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 100 AM CDT for
north central Iowa.

LAT...LON 4290 9263 4263 9328 4264 9340 4266 9350
      4291 9350 4302 9315 4304 9302 4291 9302
TIME...MOT...LOC 2327Z 267DEG 26KT 4292 9270 4264 9346 

$$

IAC023-033-069-152345-
/O.CON.KDMX.SV.W.0091.000000T0000Z-170515T2345Z/
Franklin IA-Butler IA-Cerro Gordo IA-
627 PM CDT MON MAY 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR FRANKLIN...NORTHWESTERN BUTLER AND SOUTHEASTERN CERRO GORDO
COUNTIES...

At 627 PM CDT, severe thunderstorms were located along a line
extending from near Greene to 9 miles east of Big Wall Lake, moving
east at 30 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Hampton, Sheffield, Greene, Rockwell, Dumont, Dows, Latimer,
Thornton, Coulter, Meservey, Alexander, Bradford, Hansell, Chapin,
Aredale, Dougherty, Beeds Lake State Park and Hampton Municipal
Airport.

This includes Interstate 35 between mile markers 159 and 181.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4290 9263 4263 9328 4264 9340 4266 9350
      4291 9350 4302 9315 4304 9302 4291 9302
TIME...MOT...LOC 2327Z 267DEG 26KT 4292 9270 4264 9346 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$

Curtis

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 3:39 PM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, May 15, 3:39 PM CDT, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
339 PM CDT Mon May 15 2017

.SHORT TERM.../Tonight through Tuesday/
Issued at 338 PM CDT Mon May 15 2017

Confidence: Medium

Warm front now retreating north...though instability continues to
increase...still seeing a fair amount of CIN this afternoon and
better forcing shifting north to along and north of the boundary.
Convection which had been more robust has weakened considerably over
the past hour.  Models suggest that convection will develop along
and north of the boundary again tonight with the better chances over
the northern border counties into Minnesota. The GFS/Euro both are
tending to refire the convection over northeast areas this evening
between 00 and 04z as the low level jet increases into the boundary.
Bulk shear values are modest tonight with 20 to 35kts forecast
through 06z increasing to near 40kts by 12z west. The increase in
bulk shear may help storms fire west/northwest into Minnesota prior
to 12z. Our outlook remains slight/enhanced across the north...
though some changes may be possible with the next update late this
afternoon. As the weak surface low moves north tonight the focus for
convection should shift into southern Minnesota by morning.  Lows
tonight will be quite warm with south winds and more summer-like
dewpoints through the region.  Tomorrow...there will remain a small
window of opportunity for convection during the morning before the
focus shifts to western areas by late afternoon/evening.  Strong
south southwest winds will develop through the day with mixing
lowering dewpoints somewhat by afternoon.  Highs will once again
reach the mid to upper 80s across the area with dewpoints remaining
in the 60s...and heat indices from 85 to near 90 south.  Over the
north still uncomfortable with similar conditions expected.

.LONG TERM.../Tuesday night through Monday/
Issued at 338 PM CDT Mon May 15 2017

Tuesday night the upper trough finally begins to lift out of the
Plains which then pushes the surface features northeast.  It is
expected that by mid to late evening the surface low will be in
central Nebraska with a warm front nosing into west central or
northwest Iowa. Showers or storms should increase across these area
during that time then expand and spread into central Iowa
overnight.  Given the shear, forcing and theta-e advection progged
to push across the state, Tuesday night still looks like severe
storms are possible with hail/wind the primary threats.

Showers/storms will be ongoing Wednesday and while severe storms are
possible the severe potential is a little muddier.  The potential
limiting factors will be the amount of instability with the cloud
cover, the warm front being north of the state and how much
instability we can realize.  Shear will be strong enough so if we
break out in sun for a bit, we should quickly destabilize and storms
will quickly erupt and become severe.

Wednesday night/Thursday the low lifts off and we have a relative
lull in the forecast.  Temps will be cooler by this time as well.

The next similar system lifts out of the Plains for Friday/Saturday
and though any storm chances will be confined to the south where the
instability will be better.  The rest of the area will see showers
with this system.  Sunday/Monday will be dry before the next system
impacts the area Monday night.

&&

.AVIATION.../For the 18Z TAFS through 18Z Tuesday afternoon/
Issued at 1243 PM CDT Mon May 15 2017

Concerns this period include ongoing convection...potential
redevelopment tonight and to a lesser extent clouds and winds.
Current cluster of storms over central Iowa is moving east along
the warm front and beginning to show greater organization...expect
trend to continue through 23z prior to exiting the area to the
east. Potential for some svr storms...though may pass between TAF
sites. KALO and KMCW still have a chance for some storms as areal
coverage increases somewhat over the north...though confidence
remains limited. Have included VCTS for now. Convection should
bypass the far south sites KDSM/KOTM and with only small chances
left at KFOD for now. Convection may redevelop aft 06z
west/northeast of area...but will need to monitor.  /rev

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...REV
LONG TERM...FAB
AVIATION...REV
Hazardous weather outlook, May 15, 3:53 PM CDT, 2 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
353 PM CDT Mon May 15 2017

IAZ004>007-015>017-023>028-033>039-046>050-162100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Greene-Boone-Story-
Marshall-Tama-
353 PM CDT Mon May 15 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Thunderstorms are expected across northern into west central iowa
tonight. There is an enhanced risk of severe storms north of
Highway 20 from Kossuth County eastward. There is a slight risk of
severe storms generally north of Highway 30. Large hail and
damaging wind will be the threats from storms in these areas along
with locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The threat for storms will return Tuesday night into Wednesday
night. A few severe storms will be possible on Tuesday night with
large hail and damaging winds mainly over the northwest half of
the outlook area. Additional thunderstorms are expected on
Wednesday into Wednesday evening, however the threat for severe
weather remains difficult to determine. Heavy rainfall will
remain possible during this time which may lead to river rises or
even some localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through this evening and again
Tuesday night.

IAZ044-045-057>062-070>075-081>086-092>097-162100-
Crawford-Carroll-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-
Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-
Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
353 PM CDT Mon May 15 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Isolated storms are possible this afternoon but should lift north
of the area tonight. These storms may be capable of producing
large hail, damaging winds and localized heavy rain.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The threat for storms will return Tuesday night into Wednesday
night. A few severe storms will be possible on Tuesday night with
large hail and damaging winds. Additional thunderstorms are
expected on Wednesday into Wednesday evening, however the threat
for severe weather remains difficult to determine. Heavy rainfall
will remain possible during this time which may lead to
significant river rises or even some localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Tuesday night.

FAB

In the hours before

Local storm report, May 15, 5:30 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
530 PM CDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     HAIL             3 WNW GOLDFIELD         42.75N 93.98W
05/15/2017  E1.75 INCH       HUMBOLDT           IA   TRAINED SPOTTER

            HAILING FOR THE PAST 5-10 MINUTES.

&&

BSS
Local storm report, May 15, 5:33 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
533 PM CDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     HAIL             4 NW THOR               42.72N 94.11W
05/15/2017  E1.00 INCH       HUMBOLDT           IA   TRAINED SPOTTER

            6 MILES EAST OF HUMBOLDT ALONG HIGHWAY 3.

&&

BSS
Local storm report, May 15, 5:43 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
543 PM CDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     HAIL             EAGLE GROVE             42.67N 93.90W
05/15/2017  E1.75 INCH       WRIGHT             IA   TRAINED SPOTTER

&&
Local storm report, May 15, 5:44 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
544 PM CDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     HAIL             2 NE THORNTON           42.96N 93.36W
05/15/2017  E1.00 INCH       CERRO GORDO        IA   TRAINED SPOTTER

&&
Local storm report, May 15, 5:54 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
554 PM CDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     TSTM WND DMG     4 W SHEFFIELD           42.89N 93.29W
05/15/2017                   FRANKLIN           IA   EMERGENCY MNGR

            4 TO 5 INCH DIAMETER TREES BLOWN HALF WAY TO
            THE GROUND.

&&
Local storm report, May 15, 5:55 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
555 PM CDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     HAIL             GOLDFIELD               42.74N 93.92W
05/15/2017  E1.75 INCH       WRIGHT             IA   PUBLIC

&&

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 12:19 PM CDTSpecial Weather StatementDMXHamilton56 min
May 15, 12:58 PM CDTSevere Thunderstorm WarningDMXBoone, Greene, Hamilton, Webster47 min
May 15, 1:44 PM CDTSpecial Weather StatementDMXHardin46 min
May 15, 3:42 PM CDTSevere Thunderstorm WarningDMXWorth18 min
May 15, 4:20 PM CDTSevere Thunderstorm WarningDMXHancock, Kossuth40 min
May 15, 4:53 PM CDTSevere Thunderstorm WarningDMXHumboldt, Kossuth, Pocahontas27 min
May 15, 4:58 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Hancock23 min
May 15, 5:19 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Franklin, Hancock, Humboldt, Wright41 min
May 15, 6:24 PM CDTFlash Flood WarningDMXCerro Gordo, Franklin, Hancock, Wright6 hr
May 15, 6:31 PM CDTSevere Thunderstorm WarningDMXBremer, Butler44 min
May 15, 6:41 PM CDTSevere Thunderstorm WarningDMXButler, Franklin34 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.